zbMATH — the first resource for mathematics

A method for exact calculation of the discrepancy of low-dimensional finite point sets. I. (English) Zbl 0789.11041
The discrepancy of a point sequence \((u_ k)\), \(1 \leq k \leq n\) in \([0,1)^ d\) is defined by \[ D_ n=\sup_ J \bigl| {1\over n} \text{ card} \{k:u_ k \in J\}-\text{vol} J \bigr|, \] where the supremum is extended over all axis parallel intervals \(J\). For \(d=1\) an explicit formula is due to H. Niederreiter [Appl. Number Theory Numer. Anal., Proc. Symp. Univ. Montreal 1971, 203-236 (1972; Zbl 0248.10025)]: \[ D_ n={1 \over 2n}+\max_{1 \leq i \leq n} \left( u_ i- \left| {2i-1 \over 2n} \right| \right). \] In the present paper the authors obtain an interesting generalization for \(d=2,3\). The expression for \(D_ n\) is a three-fold maximum only containing terms of the sequence. In a subsequent paper a generalization to arbitrary dimensions will be obtained.
Reviewer: R.F.Tichy (Graz)

11K06 General theory of distribution modulo \(1\)
11J71 Distribution modulo one
PDF BibTeX Cite
Full Text: DOI
[1] L. De Clerck, A Method for Exact Calculation of the Star-discrepancy of Plane Sets Applied to the Sequences of Hammersley. Mh. Math.101 (1986), 261–278. · Zbl 0588.10059
[2] L.K. Hua andY. Wang, Applications of Number Theory to Numerical Analysis. Springer-Verlag New York 1981. · Zbl 0465.10045
[3] L. Kuipers andH. Niederreiter, Uniform Distribution of Sequences. John Wiley & Sons Inc. New York 1974. · Zbl 0281.10001
[4] H. Niederreiter, Methods for Estimating Discrepancy. In: Applications of Number Theory to Numerical Analysis (ed. by S.K. Zaremba). Academic Press New York-London 1972. · Zbl 0248.10025
[5] H. Niederreiter, Discrepancy and Convex Programming. Ann. Mat. Pura Appl.93 (1972), 89–97. · Zbl 0281.10027
[6] H. Niederreiter, Quasi-Monte Carlo Methods and Pseudo-random Numbers. Bull. AMS84 (1978), 957–1041. · Zbl 0404.65003
[7] J.E.H. Shaw, A Quasirandom Approach to Integration in Bayesian Statistics. Ann. Statistics16 (1988), 895–914. · Zbl 0645.62043
[8] Y. Wang andK. Fan, Number Theoretic Method in Applied Statistics I, II. Chin. Ann. Math.11B (1990), 51–65, 384-394.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.